Alert archive / New Mexico / Flash Flood Warnings in 2022

Flash Flood Warning 36, NWS Albuquerque, NM

July 1, 2022Mora County, Taos County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jul 1, 2022, 12:00 PM MDT for Mora County, Taos County, New Mexico. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2022, 12:00 PM MDT (18:00 UTC)
Expired
Jul 1, 2022, 4:00 PM MDT
In force
4 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Mora County, NM, Taos County, NM

The radar

The Albuquerque radar (KABX), 158 km from the middle of the area, began a volume at 18:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 12:21 PM MDTFLASH FLOOD2 Sw Holman, NMCANONCITO CREEK OVERTOPPED THE CULVERT AND FLOODED CANONCITO ROAD (CO RD B022).
Jul 1, 3:10 PM MDTFLASH FLOOD1 N Tierra Monte, NMWATER AND DEBRIS OVER HIGHWAY 94. TIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 6.0 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2022-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2022-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-291 J/kg
Mixed-layer LCL
3915 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

837 
WGUS55 KABQ 011800
FFWABQ
NMC033-055-012100-
/O.NEW.KABQ.FF.W.0036.220701T1800Z-220701T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
1200 PM MDT Fri Jul 1 2022

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  The Hermits Peak- Calf Canyon burn scar in...
  South Central Taos County in north central New Mexico...
  Western Mora County in northeastern New Mexico...

* Until 300 PM MDT.

* At 1200 PM MDT, Doppler radar indicated showers and thunderstorms 
  producing heavy rain over the northern portion of the Hermits 
  Peak-Calf Canyon Burn Scar, mainly west of a Mora to Holman to 
  Tres Ritos line. Between 0.25 and 0.75 inches of rain have fallen. 
  Additional rainfall amounts of 0.25 to 0.5 inches are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

Excessive rainfall over the burn scar will impact the Hermits 
Peak-Calf Canyon burn scar. The debris flow can consist of rock, 
mud, vegetation and other loose materials.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding in and around the Hermits
           Peak-Calf Canyon Burn Scar.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of areas in and around
           the Hermits Peak- Calf Canyon Burn Scar.

* Some locations that will experience flash flooding include...
  Mora, Holman, Cleveland, Morphy Lake State Park, Ledoux, Chacon, 
  Gascon, La Cueva, Monte Aplanado, South Carmen, El Turquillo and 
  Luceros.

This includes the following highways...
	State Road 94 between Mile Markers 10 and 18.
	State Road 518 between Mile Markers 22 and 47.
	State Road 434 between Mile Markers 0 and 11.
	State Road 283 near Mile Marker 13.
	State Road 105 between Mile Markers 7 and 9.
	State Road 121 between Mile Markers 0 and 8.

This includes the following streams and drainages...
  Jara Creek, La, Sparks Creek, Canada del Carro, La, Canada de los 
  Maes, La, Jicarita Creek, Alamitos Creek, Cebolla, Rito, East Fork 
  Rio Santa Barbara, Piedra Creek, Agua, Encinal Creek, Mora River, 
  North Fork Rio la Casa, Casa, Rio la, Pueblo, Rio, San Jose, Rito, 
  Oso, Rito del, Angostura, Rito, Into Manuelitas Creek, Valdez, 
  Rio, Middle Fork Rio Santa Barbara, Cañoncito Creek, Lovatos, 
  Cañada lo, Cueva, Cañada de l, Maestas Creek and Coyote Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a life threatening situation. Heavy rainfall will cause 
extensive and severe flash flooding of creeks, streams and ditches 
in the Hermits Peak- Calf Canyon Burn Scar. Severe debris flows can 
also be anticipated across roads. Roads and driveways may be washed 
away in places. If you encounter flood waters, climb to safety.

&&

LAT...LON 3602 10554 3605 10556 3611 10556 3611 10548
      3615 10544 3619 10527 3606 10522 3600 10521
      3591 10525 3588 10529 3587 10532 3587 10552
      3589 10552 3591 10551 3592 10551 3601 10553

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

11
3 follow-up statements
762 
WGUS75 KABQ 011905
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
105 PM MDT Fri Jul 1 2022

NMC033-055-012100-
/O.CON.KABQ.FF.W.0036.000000T0000Z-220701T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mora NM-Taos NM-
105 PM MDT Fri Jul 1 2022

...FLASH FLOOD WARNING FOR THE HERMITS PEAK CALF CANYON BURN SCAR 
REMAINS IN EFFECT UNTIL 3 PM MDT THIS AFTERNOON FOR SOUTH CENTRAL 
TAOS AND WESTERN MORA COUNTIES...

At 105 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain over the Hermits Peak Calf Canyon Burn Scar. Between 0.5 and 1 
inch of rain has fallen. Additional rainfall amounts of 0.25 to 0.5 
inches are possible in the warned area. Flash flooding is ongoing or 
expected to begin shortly.

Excessive rainfall over the burn scar will impact Rio las Casas to 
Cleveland and State Road 518, as well as Capulin, Tomas, and Garcia 
Canyons and Rito Cebolla. The debris flow can consist of rock, mud, 
vegetation and other loose materials.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding in and around the Hermits Peak Calf
         Canyon Burn Scar.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of areas in and around
         the Hermits Peak Calf Canyon Burn Scar.

Some locations that will experience flash flooding include...
  Mora, Holman, Cleveland, Morphy Lake State Park, Ledoux, Chacon, 
  Gascon, La Cueva, Monte Aplanado, South Carmen, El Turquillo and 
  Luceros.

This includes the following recreation areas...
	Morphy Lake State Park.

This includes the following highways...
	State Road 94 between Mile Markers 10 and 18.
	State Road 518 between Mile Markers 22 and 47.
	State Road 434 between Mile Markers 0 and 11.
	State Road 283 near Mile Marker 13.
	State Road 105 between Mile Markers 7 and 9.
	State Road 121 between Mile Markers 0 and 8.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a life threatening situation. Heavy rainfall will cause 
extensive and severe flash flooding of creeks, streams and ditches 
in the Hermits Peak Calf Canyon Burn Scar. Severe debris flows can 
also be anticipated across roads. Roads and driveways may be washed 
away in places. If you encounter flood waters, climb to safety.

&&

LAT...LON 3602 10554 3605 10556 3611 10556 3611 10548
      3615 10544 3619 10527 3606 10522 3600 10521
      3591 10525 3588 10529 3587 10532 3587 10552
      3589 10552 3591 10551 3592 10551 3601 10553

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$
294 
WGUS55 KABQ 012055
FFWABQ
NMC033-055-012200-
/O.EXT.KABQ.FF.W.0036.000000T0000Z-220701T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
255 PM MDT Fri Jul 1 2022

The National Weather Service in Albuquerque has extended the

* Flash Flood Warning for...
  The Hermits Peak- Calf Canyon burn scar in...
  South Central Taos County in north central New Mexico...
  Western Mora County in northeastern New Mexico...

* Until 400 PM MDT.

* At 255 PM MDT, Doppler radar indicated another batch of showers 
  and a few thunderstorms moving over the Hermits Peak Calf Canyon 
  Burn Scar but producing less intense rainfall. Between 0.5 and 1 
  inch of rain has fallen. Additional rainfall amounts of 0.10 to 
  0.5 inches are possible in the warned area. Flash flooding is 
  ongoing or expected to begin shortly.

Excessive rainfall over the burn scar will impact Rio las Casas to 
Cleveland and State Road 518, as well as Capulin, Tomas, Garcia 
Canyons and Rito Cebolla. The debris flow can consist of rock, mud, 
vegetation and other loose materials.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding in and around the Hermits
           Peak Calf Canyon Burn Scar.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of areas in and around
           the Hermits Peak Calf Canyon Burn Scar.

* Some locations that will experience flash flooding include...
  Mora, Holman, Cleveland, Morphy Lake State Park, Ledoux, Chacon, 
  Gascon, La Cueva, Monte Aplanado, South Carmen, El Turquillo and 
  Luceros.

This includes the following recreation areas...
	Morphy Lake State Park.

This includes the following highways...
	State Road 94 between Mile Markers 10 and 18.
	State Road 518 between Mile Markers 22 and 47.
	State Road 434 between Mile Markers 0 and 11.
	State Road 283 near Mile Marker 13.
	State Road 105 between Mile Markers 7 and 9.
	State Road 121 between Mile Markers 0 and 8.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a life threatening situation. Heavy rainfall will cause 
extensive and severe flash flooding of creeks, streams and ditches 
in the Hermits Peak Calf Canyon Burn Scar. Severe debris flows can 
also be anticipated across roads. Roads and driveways may be washed 
away in places. If you encounter flood waters, climb to safety.

&&

LAT...LON 3602 10554 3605 10556 3611 10556 3611 10548
      3615 10544 3619 10527 3606 10522 3600 10521
      3591 10525 3588 10529 3587 10532 3587 10552
      3589 10552 3591 10551 3592 10551 3601 10553

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$
412 
WGUS75 KABQ 012159
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
359 PM MDT Fri Jul 1 2022

NMC033-055-012209-
/O.EXP.KABQ.FF.W.0036.000000T0000Z-220701T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mora NM-Taos NM-
359 PM MDT Fri Jul 1 2022

...FLASH FLOOD WARNING FOR THE HERMITS PEAK CALF CANYON BURN SCAR 
WILL EXPIRE AT 4 PM MDT THIS AFTERNOON FOR SOUTH CENTRAL TAOS AND 
WESTERN MORA COUNTIES...

The heavy rain has ended over the northern portions of the Hermits 
Peak Calf Canyon burn scar to include Holman and Chacon. However, 
flows of water may remain in drainages. Please continue to heed any 
road closures.

A Flood Watch remains in effect until 900 PM MDT for portions of 
north central and northeast New Mexico.

LAT...LON 3602 10554 3605 10556 3611 10556 3611 10548
      3615 10544 3619 10527 3606 10522 3600 10521
      3591 10525 3588 10529 3587 10532 3587 10552
      3589 10552 3591 10551 3592 10551 3601 10553

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 11:31 AM MDT, 29 minutes earlier.

Area forecast discussion, Jul 1, 11:31 AM MDT, 29 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1131 AM MDT Fri Jul 1 2022

.AVIATION...
18Z TAF CYCLE
VFR conditions prevail and are forecast to persist outside of
scattered/numerous storms this afternoon/evening, where MVFR
conditions are likely. Short-lived IFR conditions can not be ruled
out with the stronger storms. Thunderstorm impacts are unlikely at
KTCC and KROW and most likely at KLVS and KGUP, followed by KSAF and
KAEG.

11

&&

.PREV DISCUSSION...951 AM MDT Fri Jul 1 2022...
.UPDATE...
Updated forecast to include the southwest mountains and the San
Agustin Plains and adjacent lowlands in a Flash Flood Watch for this
afternoon/evening due to slow storm motion, above normal PWATs,
modeled qpf and burn scar considerations. Otherwise, forecast on
track.

11

&&

.PREV DISCUSSION...241 AM MDT Fri Jul 1 2022...
.SYNOPSIS...
Beginning today and into the holiday weekend, high pressure in the
upper levels of the atmosphere will shift east of New Mexico. As a
result, monsoon moisture will increase over New Mexico with higher
chances for showers and thunderstorms through early next week. The
highest chances for rain and thunderstorms will stretch from the
southwest mountains into the northern mountains and northeast
highlands with scattered activity filling in between each day.
Locally heavy rainfall will be possible each day, and this could lead
to excessive runoff or even flash flooding for some steep terrain and
other vulnerable areas. Temperatures will remain slightly below
average in western New Mexico while eastern areas remain closer to
normal.

&&

.DISCUSSION...
SHORT TERM...(TODAY THROUGH SATURDAY)...
Water vapor imagery shows the monsoon plume situated more directly
over western and central NM this morning, allowing for an expected
rise in PWATs to ~1.00" today and above 1.00" this weekend.
Meanwhile, a convective outflow boundary has pushed southward into
east-central NM. This will be an interesting feature to watch
regarding afternoon storm activity today. The NAM12 and HiRES-ARW in
particular are picking up on the higher Td's in the mid-upper 50s,
generating greater instability later today highlighted by SBCAPE
800- 1200 J/kg. However, other model solutions show lower
instability, but are initializing with slightly lower Td's closer to
50 this morning. Thus, these solutions are showing weaker storms
rolling off the Sangre de Cristo's over the northeastern plains. Have
hedged the forecast toward the higher instability solution given the
higher Td's being observed behind the front and at Clayton so far.
Regardless, these storms forming off the Sangre de Cristo Mountains
will be under the influence of stronger steering flow pushing them
eastward over Colfax, Harding, and Union Counties late today and
evening. The question is how heavy the rainfall will be with these
storms.

Meanwhile, typical afternoon convection is expected to initiate over
the high terrain of western and northern NM near the noon hour.
Weaker steering flow will allow for slower and more erratic storm
motions, with activity spreading to nearby valley locations late in
the day and through the evening. Given the higher atmospheric
moisture, greater storm coverage, and slower storm motions, will
continue the Flood Watch for the Cerro Pelado, Cooks Peak and HPCC
burn scars. There is a small expansion to include the Northeast
Highlands for drainages from the HPCC burn scar that empty into this
zone near Las Vegas. Friday's convection will slowly taper off
through the evening. Saturday will see a rinse off and repeat
forecast as the monsoon plume holds steady over NM. A centroid of the
upper high looks to be over southeastern NM Saturday with an
easterly wave over the TX Big Bend area. This will keep storm
activity focused over the western and northern high terrain. Storm
motions will be weakest over the Gila NF, becoming more NE/ENE
further north over the Sangre de Cristo Mountains. The eastern plains
will remain dry as a result, outside of storms moving east off the
Sangre de Cristo's over far northeastern NM.

LONG TERM...(SUNDAY THROUGH THURSDAY)...
High pressure aloft is expected to be centered over the Gulf Coast on
Sunday with the upper low just offshore of WA/OR. This will keep a
light SSW to NNE flow over NM with above average PWATs (generally 0.8
to 1.1 inch) forecast to linger over much of the forecast area. The
mid level flow will not be all that strong and some erratic
deviations could occasionally drift up into the southern to central
parts of the state while northern zones would be more prone to
observe faster paced cells. Storms would follow a fairly
climatological spatial distribution, being most concentrated from the
southwestern to the northern mountains Sunday afternoon with locally
heavy rainfall being at the forefront of concerns, and of course
subsequent burn scar flash flooding.

Little movement or alteration with the upper level features in the
Pacific Northwest states and the Gulf Coast will result in only small
modifications to the thunderstorm coverage on Monday. The Sacramentos
could observe higher chances, but remaining zones would fare
similarly to Sunday per a blend of POP guidance. A possible weak
shortwave arriving from the south could bring PWATs up more, but
confidence is not all that high on the specifics with this potential
perturbation.

The upper high will begin to sprawl over more of the southeastern
states into Tuesday and Wednesday. Some drier air may eventually work
into northwestern zones by Wednesday, but overall the coverage and
distribution of storms is not expected to alter too much. However,
into Thursday and more-so into Friday, the upper high is projected to
re-establish itself over the Four Corners. This would imply
potentially more drying in northwestern NM zones, and with the
strength of the high expected to exceed 600 decameters by Friday,
subsidence would pose much more difficulty for storms to form.

24/52

&&

.FIRE WEATHER...
Daily rounds of afternoon convection increase in coverage and
intensity today and through the Fourth of July holiday. The monsoon
plume is situated more directly over New Mexico, allowing for the
greater coverage in storms along with higher atmospheric moisture
producing good to excellent recoveries. Afternoon storms will
initiate over the high terrain first, before drifting over
surrounding lower elevations. Steering flow will be weakest over
western NM, becoming NE/ENE 5-15 mph over the northern mountains.
With all factors considered, the threat of burn scar flash flooding
increases today through the first half of next week. Thereafter, the
upper high slowly loses shape and begins redeveloping over the Four
Corners and UT late next week. A steady downtrend in storm coverage
is expected, with backdoor frontal intrusions into eastern NM
favored.

24

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 9 PM MDT this evening for the following zones...
NMZ208-211-214-215-229-241.

&&

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 6:40 PM MDTSpecial Weather StatementABQ35 min
Jun 30, 7:40 PM MDTFlash Flood Warning Considerable damage threatABQMora, San Miguel, Taos5 hr
Jul 1, 12:42 PM MDTAreal Flood AdvisoryABQRio Arriba3 hr
Jul 1, 1:14 PM MDTSpecial Weather StatementABQMora31 min
Jul 1, 1:19 PM MDTFlash Flood Warning Considerable damage threatABQMora, San Miguel6 hr
Jul 1, 1:49 PM MDTAreal Flood AdvisoryABQColfax3 hr
Jul 1, 1:53 PM MDTSpecial Weather StatementABQColfax37 min
Jul 1, 2:05 PM MDTAreal Flood AdvisoryABQCibola3 hr
Jul 1, 2:31 PM MDTAreal Flood AdvisoryABQCatron3 hr
Jul 1, 3:04 PM MDTAreal Flood AdvisoryABQCibola3 hr
Jul 1, 3:19 PM MDTAreal Flood AdvisoryABQColfax, Union3 hr
Jul 1, 4:43 PM MDTFlash Flood WarningABQColfax, Union3 hr
Jul 1, 4:55 PM MDTAreal Flood AdvisoryABQRio Arriba, Sandoval3 hr
Jul 1, 5:01 PM MDTAreal Flood AdvisoryABQGuadalupe, San Miguel3 hr
Jul 1, 5:14 PM MDTAreal Flood AdvisoryABQSan Miguel, Santa Fe3 hr
Jul 1, 5:22 PM MDTAreal Flood AdvisoryABQTorrance3 hr

Nearby

Flash Flood Warnings in New Mexico, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.